Episodes of low blood glucose — hypoglycemia — are not uncommon for anyone taking insulin and can be a side effect of other pills or injectable medications used to treat type 2 diabetes. Left untreated, hypoglycemia can be life threatening. Hypoglycemia is defined by blood glucose levels below 70 mg/dl.
The symptoms of hypoglycemia vary by individual, as does the blood glucose level when symptoms appear. Common symptoms include nervousness, sleepiness, sweating, weakness, confusion, irritability, difficulty sleeping, and unconsciousness.
Hypoglycemia can quickly become a medical emergency and in severe cases needs immediate medical assistance. People with diabetes who frequently experience episodes of severe hypoglycemia should carry a glucagon injection kit, which can rapidly stimulate a release of glucose from liver cells. Milder hypoglycemia can be treated with carbohydrate food.
Hypoglycemia and alcohol intoxication are an extremely dangerous combination. Alcohol consumption can trigger hypoglycemia, but the symptoms of low blood glucose and alcohol intoxication are similar, making the medical concern difficult to recognize. Glucagon, ordinarily an effective remedy for hypoglycemia, is less effective when the liver is preoccupied processing alcohol. If an intoxicated person is experiencing severe hypoglycemia, call 911.
Treating hypoglycemia with food should follow the rule of 15. That is, eat 15 grams of a fast-acting carbohydrate food, wait 15 minutes, test your blood glucose level, and repeat if necessary. Fast-acting carbohydrates include
Glucose powders, tablets, and gels made especially for treating hypoglycemia
Regular soft drinks (not diet)
Honey or table sugar
Choose candy that can be easily chewed, and don’t depend upon candy that includes chocolate or other sources of fat. If hypoglycemia occurs at mealtime, treat the low blood sugar before eating. Don’t depend upon being able to easily find a suitable carbohydrate food. Always carry a food with you that can counteract falling blood glucose levels.